When it was first suggested to me that a course (8 rounds) of chemotherapy would be beneficial to my health I was horrified.  Actually, I didn’t really comprehend what this was all about, as it still hadn’t sunk in that I might have cancer.

Chemotherapy!  How horrible is my life going to be?  What is going to happen to me?  I’m going to be very ill for the next 6 months?  I can’t sit at home and throw up for the next six months?  I can’t lose my hair?  Horrible, horrible thoughts…..all day, every day….until I met with my oncologist.  Dr Chris Jackson.  What a lovely man.

Anyway, as we were talking about chemotherapy and what I needed, and why I needed it (it was basically a “just in case” treatment to clean up any cancer cells the surgeon might have missed), I was starting to come around to the idea, but not entirely.  I needed to do my own research.

So, after a week of research, another meeting with the oncologist and numerous calls to the cancer care nurse I started chemotherapy.  I was to do 8 rounds of what is known as CAPOX.  This is a combination of 2 chemotherapy drugs, one given through an infusion over 2-3 hours at the hospital, and the other is a course of tablets, taken twice a day for 14 days.  Then a week off.  It is known as a 3 week cycle of chemotherapy.

I have written about my first week on CAPOX here, it was a pretty harrowing week.  But I got through the first week, altered my dose with the oncologist, then, quite frankly (compared to a lot of other people in the world) sailed through the next few rounds with minimal side effects.

Sure, I did have side effects, but they were all manageable.  My main one was fatigue.  Some days it was a struggle to get from my bed to the couch, and other days I had this unknown energy surge.  But, all in all, the fatigue just got worse and worse.  The week between chemo treatments is there for your body to recover from the previous two weeks, and get well enough again to start chemo the following week.  It got to the stage that my body just didn’t recover in that week off, and I was still tired and drained when starting my next round!

One of the side effects with CAPOX is the infusion, which is called Oxaliplatin, is that it attacks the nerves.  Most people get this in their hands, feet, mouth.  The tingling starts in both hands and makes it hard to touch anything cold or metal.  You need to wear gloves all day long.  Anyway, the Oxaliplatin attacked my nerves, but at the surgical points in my abdomen.  It was attacking the healing nerves from surgery, so for about 4 months of treatment I had constant pain in my abdomen from this.  Not cutey cutey!  But, it meant I could still do things with my hands, so it was one of the things I put up with.

With CAPOX, the medical professionals like you to get as far as you can through the rounds before they will consider dropping the infusion, mainly due to the side effects in imposes.  Most people make it to round 4 before the infusion is dropped.  I did round four then it was decided, due to some neuropathy that was starting to creep in, my infusion would be dropped (and I was only on a half dose) and I would just stay on the tablets.

This was such a relief, as when you have the infusion you need to take Dexamethasone, a powerful steroid that is used as a equally powerful anti-nausea medication.  It is horrible.  I was so happy, not that my infusion was dropped from my drug regime, but that I wouldn’t need to take any more steroids.  They really messed with me, my mind, and my sleep.  As well as being an anti-nausea medication, they induce insomnia.  So, while you really need as much sleep as you can so your body recovers, the medication prevents you from sleeping.  It is not very win-win.

So, all in all, I was happy I got through most of my treatment.  Some people are unlucky in that they only have one treatment and react so badly that it is better for them to not have chemotherapy as the side effects are just too horrendous.

My list of side effects included:  fatigue, pain in the left elbow, insomnia, tingling in the left hand, numbness in both feet, peeling skin on the soles of my feet, tingling at healing surgical sites, numb lips (but only in the center 3rd, not the outer parts), blurry eyesight, anxiety (this developed during chemo, never suffered beforehand).

Never once did I feel nausea.  I think this was because I followed the instructions to the tee, and always took my medication on time.  After 3 – 4 rounds, I only had the anti-nausea medication for the first few days then was fine.  I did suffer constipation regularly, as this is a side effect of one of the anti-nausea medications.

So, in a few words, that is my experience of chemotherapy.  There are much harsher drugs out there, for different cancers, that do different things to the body.  My treatment was solely for colorectal cancer (bowel cancer) and purely as a “clean up” “just in case” measure.  Sure, it was tough, and many times I thought about giving up, but it is just one of those things you have to do!

Take care everyone.

Enjoy this blog? Please spread the word :)